Alert archive / Kansas / Tornado Warnings in 2022

Tornado Warning 8, NWS Hastings, NE

May 12, 2022Osborne County, Smith County, Kansas

NWS Hastings, NE issued this tornado warning at May 12, 2022, 8:37 PM CDT for Osborne County, Smith County, Kansas. It was in force for 11 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2022, 8:37 PM CDT (01:37 UTC)
Expired
May 12, 2022, 8:48 PM CDT
In force
11 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Osborne County, KS, Smith County, KS

The radar

The Grand Island radar (KUEX), 99 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 12, 2:14 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.6 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2022-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1702 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2022-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1702 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
2501 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
275 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.9

Open this sounding in Storm Lab

The text

As transmitted.

230 
WFUS53 KGID 130137
TORGID
KSC141-183-130215-
/O.NEW.KGID.TO.W.0008.220513T0137Z-220513T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Hastings NE
837 PM CDT Thu May 12 2022

The National Weather Service in Hastings has issued a

* Tornado Warning for...
  South central Smith County in north central Kansas...
  Northern Osborne County in north central Kansas...

* Until 915 PM CDT.
    
* At 837 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Alton, or 32 miles southeast of Phillipsburg,
  moving northeast at 40 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Osborne around 850 PM CDT.
  Portis around 855 PM CDT.

Other locations in the path of this tornadic thunderstorm include
Downs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3937 9893 3943 9898 3968 9866 3950 9849
TIME...MOT...LOC 0137Z 238DEG 36KT 3944 9888 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Shawkey
1 follow-up statement
396 
WWUS53 KGID 130148
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
848 PM CDT Thu May 12 2022

KSC141-183-130158-
/O.CAN.KGID.TO.W.0008.000000T0000Z-220513T0215Z/
Smith KS-Osborne KS-
848 PM CDT Thu May 12 2022

...THE TORNADO WARNING FOR SOUTH CENTRAL SMITH AND NORTHERN OSBORNE
COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.  However small hail is
still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central Kansas.

LAT...LON 3937 9893 3943 9898 3968 9866 3950 9849
TIME...MOT...LOC 0148Z 238DEG 36KT 3950 9875 

$$

Shawkey

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this tornado warning went out at May 12, 6:30 PM CDT, 2 hours 7 minutes earlier.

Area forecast discussion, May 12, 6:30 PM CDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
630 PM CDT Thu May 12 2022

...Aviation Update...

.DISCUSSION...(This evening through Thursday)
Issued at 150 PM CDT Thu May 12 2022

Primary forecast challenges are severe thunderstorm and fire weather
concerns today, then occasional low to moderate rain/storm chances
this weekend into next week.

Summary: By far the greatest focus of this forecast will be in the
first 12 hours due to the potential for severe thunderstorms, and
perhaps a brief period of critical fire weather in the far W behind
a surging cold front. An initially broken line of thunderstorms will
develop/move in from the W/SW this afternoon, then spread E/NE and
increase in coverage. Damaging wind gusts and large hail look to be
the primary threats. Most, if not all, of the severe convection will
be over by 10-11PM, and dry conditions CWA-wide should return by
midnight. Friday through most of the day Saturday look to be dry and
comfortable, with highs in the 70s-80s, relatively light winds, and
limited humidity. A bit of an active pattern resumes as early as
late Sat aftn or eve, but more likely Sat night...as a series of
fairly weak disturbances move through in the zonal/NW upper flow and
interact with broad baroclinic zone draped across the Central U.S.
Models appear to be in decent agreement regarding the potential for
a stronger storm system and push of cold air late next week.

Forecast Details Beyond This Evening:
Have PoPs exiting the far SE CWA by 09Z, but think most of the
stronger activity will be over by ~04Z. Winds will decr overnight,
and with clearing skies, expect a much cooler Fri AM with lows in
the upper 40s to mid 50s. Fri daytime hours should be very pleasant
owing to plentiful sunshine, low humidity, lgt winds out of the W-N
at 10-15 mph, and highs near 80F.

Sat also looks to be a fairly pleasant and dry for most of the day.
However, recent model trends suggest incr chcs for shwrs/storms to
dev along a weak cold front that may bec draped across portions of
our Neb. zones. This would be mainly after 4-5pm. Models also
indicate additional LLJ driven shwrs/tstms Sat night, but these may
focus a bit further S across KS. Severe chcs are not great, but not
zero, either. CAPE will likely be quite limited Sat aftn/eve...but
may incr overnight along with better shear. Parts of the area are in
a Day 3 Marginal Risk, with the Slight Risk primarily SE of the CWA.

Not terribly concerned with pcpn chcs Sun into Mon...and temps will
remain pleasant (near to just above normal), with highs in the mid
70s to mid 80s, and lows comfortably in the upper 40s to 50s. This
alone is often indicative of limited humidity. Models generally
trend a bit warmer and potentially more active towards the middle of
next week...ahead of a stronger storm system that could force a
significant cold front through the area towards the end of next week
(Day 8-9). Magnitude of front and climo would suggest a strong-
severe tstm chc with the front, but details regarding moisture
quality, lapse rates, etc. are far too uncertain this far out.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Saturday)
Issued at 623 PM CDT Thu May 12 2022

Main concern in this TAF window will be the line of storms moving
eastward across central Nebraska. This will affect EAR shortly and
GRI within the next couple hours. The main threat will be briefly
enhanced west-northwesterly winds behind the front.

Then skies will clear tonight into Friday morning.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...Thies
AVIATION...Mangels
Hazardous weather outlook, May 12, 2:29 PM CDT, 6 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
229 PM CDT Thu May 12 2022

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
131200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
229 PM CDT Thu May 12 2022

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Scattered to widespread thunderstorms are expected this afternoon
into the evening hours. Some of these will be severe...with hail
up to 2 inches in diameter winds gusts in excess of 70 mph
possible. In addition...an isolated tornado cannot be ruled out.
The main timeframe for severe weather will be until 11pm.

In addition to thunderstorms, near critical fire weather
conditions are expected this afternoon for areas along and west of
Highway 183.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorm chances return to the forecast Saturday night, and
will continue off and on periodically through the middle of next
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed late this afternoon and
into the evening hours. Please relay reports of hail of any size
as well as damaging wind gusts.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Special weather statement, May 12, 7:40 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service Hastings NE
740 PM CDT Thu May 12 2022

NEZ047-061-062-074-075-130115-
Buffalo NE-Adams NE-Howard NE-Hall NE-Kearney NE-
740 PM CDT Thu May 12 2022

...Strong thunderstorms will impact portions of Adams, eastern
Kearney, southeastern Buffalo, southeastern Howard and Hall Counties
through 815 PM CDT...

At 740 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cairo to near Prosser to near Holstein.
Movement was northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Cairo around 745 PM CDT.
  Doniphan, Alda and St. Libory around 755 PM CDT.

Other locations in the path of these storms include Grand Island,
Hastings and Hansen.

This includes Interstate 80 between mile markers 289 and 317.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
south central and central Nebraska.

&&

LAT...LON 4054 9828 4046 9840 4037 9884 4071 9879
      4114 9857 4116 9829
TIME...MOT...LOC 0040Z 237DEG 39KT 4099 9854 4073 9860 4052 9868

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Shawkey
Special weather statement, May 12, 7:46 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Hastings NE
746 PM CDT Thu May 12 2022

KSZ006-007-018-130115-
Jewell KS-Smith KS-Osborne KS-
746 PM CDT Thu May 12 2022

...A strong thunderstorm will impact portions of west central Jewell,
southern Smith and northwestern Osborne Counties through 815 PM
CDT...

At 746 PM CDT, Doppler radar was tracking a strong thunderstorm over
Gaylord, or 27 miles east of Phillipsburg, moving northeast at 55
mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Smith Center around 755 PM CDT.
  Bellaire around 800 PM CDT.
  Lebanon around 805 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
north central Kansas.

&&

LAT...LON 3946 9887 3948 9895 3957 9905 3970 9897
      3988 9859 3975 9835
TIME...MOT...LOC 0046Z 219DEG 47KT 3965 9883

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Shawkey
Special weather statement, May 12, 7:59 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Hastings NE
759 PM CDT Thu May 12 2022

KSZ006-007-NEZ075-076-085-130130-
Jewell KS-Smith KS-Adams NE-Webster NE-Clay NE-
759 PM CDT Thu May 12 2022

...Strong thunderstorms will impact portions of northwestern Jewell,
northeastern Smith, southwestern Clay, Webster and southeastern Adams
Counties through 830 PM CDT...

At 758 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Roseland to 7 miles north of Inavale to
near Lebanon. Movement was east at 35 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Roseland and Ayr around 805 PM CDT.
  Cowles around 815 PM CDT.

Other locations in the path of these storms include Blue Hill,
Glenvil, Burr Oak and Rosemont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
north central Kansas...and south central Nebraska.

&&

LAT...LON 3976 9865 4018 9869 4053 9857 4058 9821
      4025 9829 3977 9826
TIME...MOT...LOC 0058Z 254DEG 28KT 4048 9852 4020 9861 3983 9860

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Shawkey
Local storm report, May 12, 8:15 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
815 PM CDT THU MAY 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0748 PM     TSTM WND GST     HASTINGS AIRPORT        40.60N 98.43W
05/12/2022  M59 MPH          ADAMS              NE   ASOS

&&

MANGELS
Special weather statement, May 12, 8:26 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Hastings NE
826 PM CDT Thu May 12 2022

KSZ007-NEZ064-075>077-085>087-130200-
Jewell KS-Thayer NE-Nuckolls NE-Adams NE-Webster NE-Clay NE-York NE-
Fillmore NE-
826 PM CDT Thu May 12 2022

...Strong thunderstorms will impact portions of northern Jewell,
Clay, Nuckolls, eastern Webster, southeastern Adams, southwestern
York, western Fillmore and western Thayer Counties through 900 PM
CDT...

At 825 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Inland to 6 miles south of Lawrence to
Burr Oak. Movement was east at 40 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Inland around 830 PM CDT.
  Harvard around 835 PM CDT.
  Clay Center, Nelson and Montrose around 840 PM CDT.
  Nora around 845 PM CDT.

Other locations in the path of these storms include Formoso,
Saronville, Webber, Lovewell State Park, Sutton, Ruskin, Oak,
Davenport, Hardy and Grafton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
north central Kansas...and south central and east central Nebraska.

&&

LAT...LON 4026 9769 4000 9774 4000 9793 3977 9793
      3977 9840 4019 9844 4060 9829 4074 9766
TIME...MOT...LOC 0125Z 261DEG 33KT 4054 9822 4020 9823 3986 9830

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Shawkey
Special weather statement, May 12, 8:27 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Hastings NE
827 PM CDT Thu May 12 2022

KSZ006-007-130145-
Jewell KS-Smith KS-
827 PM CDT Thu May 12 2022

...A strong thunderstorm will impact portions of western Jewell
County through 845 PM CDT...

At 827 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ionia, or 25 miles northwest of Beloit, moving northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Esbon around 840 PM CDT.
  Burr Oak around 845 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
north central Kansas.

&&

LAT...LON 3963 9842 3968 9856 3992 9840 3986 9815
TIME...MOT...LOC 0127Z 206DEG 37KT 3971 9846

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Shawkey

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 7:07 PM CDTSevere Thunderstorm WarningGIDOsborne, Phillips, Rooks, Smith38 min
May 12, 7:27 PM CDTSpecial Weather StatementGIDSmith33 min
May 12, 7:28 PM CDTSpecial Weather StatementGIDRooks32 min
May 12, 7:30 PM CDTSpecial Weather StatementGIDPhillips30 min
May 12, 7:46 PM CDTSpecial Weather StatementGIDSmith29 min
May 12, 8:18 PM CDTSevere Thunderstorm WarningGIDOsborne, Rooks27 min
May 12, 8:26 PM CDTSpecial Weather StatementGIDJewell34 min
May 12, 8:27 PM CDTSpecial Weather StatementGIDJewell18 min
May 12, 8:37 PM CDTSevere Thunderstorm WarningGIDJewell27 min
May 12, 8:52 PM CDTSpecial Weather StatementGIDOsborne23 min
May 12, 8:55 PM CDTSevere Thunderstorm WarningGIDOsborne, Rooks22 min
May 12, 9:03 PM CDTSpecial Weather StatementGIDJewell27 min
May 12, 9:17 PM CDTSpecial Weather StatementGIDMitchell, Osborne28 min
May 12, 9:31 PM CDTSpecial Weather StatementGIDJewell44 min
May 12, 9:46 PM CDTSpecial Weather StatementGIDMitchell44 min

Nearby

Tornado Warnings in Kansas, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.